Poisoning and Overdose

 

History:

 

  • Past medical history
  • Ingestion or suspected ingestion of a potentially toxic substance
  • Substance ingested/route/quantity
  • Time of ingestion
  • Reason
  • Suicidal
  • Accidental
  • Criminal
  • Available medications in home

 

Significant Findings:

 

  • Mental status changes
  • Hypotension/hypertension
  • Decreased respiratory rate
  • Tachycardia/dysrhythmias
  • Seizures
  • S.L.U.D.G.E.
  • D.U.M.B.B.E.L.S.

 

Differential:

 

  • Tricyclic antidepressants (TCA's)
  • Acetaminophen (Tylenol)
  • Aspirin
  • Depressants
  • Stimulants
  • Anticholinergic
  • Cardiac medications
  • Solvents/alcohols/cleaning agents
  • Insecticides (organophosphates)

 

Treatment:

 

 

 

  • Oxygen

 

 

 

  • Initiate IV

 

 

 

  • Narcan 2 mg IV/IM if respiratory depression

 

 

 

  • 12-Lead EKG
  • Obtain BGL

 

Glucose < 60 with signs of hypoglycemia ?

 

  • Yes

 

 

Seizing ?

 

  • Yes

 

 

Calcium Channel Blocker ?

 

  • Hypotension and Bradycardia ?

 

  • Yes

 

 

 

 

 

 

 

Tricyclic Antidepressant?

 

  • hypotension, tachycardia, and QRS width > 0.12 ?

 

  • Yes

 

 

 

 

Organophosphate poisoning: ?

 

  • hypotension and tachycardia S.L.U.D.G.E ?

 

  • Yes

 

 

 

 

Beta Blocker :  ?

 

  • hypotension and bradycardia ?

 

  • Yes

 

 

 

    • Notify receiving facility or contact Medical Control

 

PEARLS:

 

  • Do not rely on patient history of ingestion, especially in suicide attempts.
  • Make sure patient is not carrying other medications or weapons.
  • Bring bottles, contents, and emesis to the emergency department.
  • S.L.U.D.G.E.: Salivation, Lacrimation, Urination, Defecation, GI distress, Emesis.
  • D.U.M.B.B.E.L.S.: Diarrhea, Urination, Miosis, Bradycardia, Bronchorrhea, Emesis, Lacrimation, Salivation.
  • Tricyclic: seizures, dysrhythmias, hypotension, decreased mental status or coma; rapid progression from alert mental status to death.
  • Acetaminophen: initially normal or nausea/vomiting. If not detected and treated, causes irreversible liver failure.
  • Aspirin: early signs consist of abdominal pain and vomiting. Tachypnea and altered mental status may occur later. Renal dysfunction, liver failure, and or cerebral edema, among other things, can take place later.
  • Depressants: decreased HR, decreased BP, decreased temperature, decreased respirations, non-specific pupils.
  • Stimulants: increased HR, increased BP, increased temperature, dilated pupils, seizures.
  • Anticholinergic: increased HR, increased temperature, dilated pupils, mental status changes.
  • Cardiac medications: dysrhythmias and mental status changes.
  • Solvents: nausea, coughing, vomiting, and mental status changes.
  • Insecticides: increased or decreased HR, increased secretions, nausea, vomiting, diarrhea, pinpoint pupils.
  • Narcotics/opiates: decreased HR, decreased BP, decreased respirations, pinpoint pupils.
  • Consider restraints if necessary for patient's and/or personnel's protection per the Behavioral Emergencies/Chemical Restraints Protocol.

NREMR

National Registry Emergency Medical Responder

NREMT-I

National Registry EMT-Intermediate

NRAEMT

National Registry Advance Emergency Technician

NREMT

National Registry Emergency Medical Technician

NRP

National Registry Paramedic

NRAEMT

National Registry Advance Emergency Technician

NRP

National Registry Paramedic

NRP

National Registry Paramedic

NRP